Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 38, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 3, 2005, 4:11 PM EDT for Hampden County, Massachusetts. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2005, 4:11 PM EDT (20:11 UTC)
- Expired
- Aug 3, 2005, 4:51 PM EDT
- In force
- 40 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Hampden County, MA
The radar
The Boston radar (KBOX), 112 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:14 PM EDT | HAIL 1.25 | Ludlow, MA | |
| Aug 3, 4:14 PM EDT | HAIL 1.75 | Chicopee, MA | |
| Aug 3, 4:14 PM EDT | HAIL 2 | Chicopee, MA | |
| Aug 3, 4:15 PM EDT | TSTM WND DMG | Chicopee, MA | LARGE TREES AND WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 936 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 032011 SVRBOX MAC013-032100- /O.NEW.KBOX.SV.W.0038.050803T2011Z-050803T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 411 PM EDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS THIS INCLUDES THE CITY OF CHICOPEE * UNTIL 500 PM EDT * AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LUDLOW...OR ABOUT NEAR SPRINGFIELD...AND MOVING SOUTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILBRAHAM...PALMER AND MONSON. LAT...LON 4223 7259 4214 7261 4204 7226 4218 7226 $$ FRANK
2 follow-up statements
000 WWUS51 KBOX 032015 SVSBOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 415 PM EDT WED AUG 3 2005 MAC013-032100- /O.CON.KBOX.SV.W.0038.000000T0000Z-050803T2100Z/ HAMPDEN MA- 415 PM EDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR EASTERN HAMPDEN COUNTY... AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILBRAHAM...OR ABOUT NEAR SPRINGFIELD...MOVING SOUTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALMER AND MONSON. HAIL UP TO GOLF BALL SIZE HAIL IN CHICOPEE AT 415 PM LAT...LON 4223 7259 4214 7261 4204 7226 4218 7226 $$ FRANK
000 WWUS51 KBOX 032051 SVSBOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 450 PM EDT WED AUG 3 2005 MAC013-032100- /O.CAN.KBOX.SV.W.0038.000000T0000Z-050803T2100Z/ HAMPDEN MA- 450 PM EDT WED AUG 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAMPDEN COUNTY IS CANCELLED... THE THUNDESTORM THAT BROUGHT THE LARGE HAIL TO THE REGION HAS EXITED THE COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4223 7259 4214 7261 4204 7226 4218 7226 $$ FRANK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:06 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 3, 4:06 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 406 PM EDT WED AUG 3 2005 NUMEROUS REPORTS OF HAIL CHICOPPE 410-413 PM VARIABLE DIME TO GOLF SIZ AS WE SPEAK. DRAG 414 PM .SHORT TERM (TONIGHT AND THURSDAY)... A WEAK BACKDOOR COLD FRONT EXTENDING FROM NORTHWEST NEW YORK STATE...SOUTHEAST THROUGH RHODE ISLAND...HAS SLOWED/STALLED ITS MOVEMENT THROUGH SOUTHERN NEW ENGLAND THIS AFTERNOON. THIS FRONT...COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST FROM NORTHERN NEW ENGLAND...WILL LIKELY SPARK SCATTERED AFTERNOON AND EVENING SHOWERS. INSTABILITY INDICES ARE ALL FAVORABLE FOR CONVECTIVE DEVELOPMENT THROUGH THIS EVENING. WIND SHEAR IS WEAK...HOWEVER...THUS WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THE REST OF THIS AFTERNOON/EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS. GIVEN GOOD TEMPERATURE/DEWPOINT SPREADS...ISOLATED SEVERE WIND GUSTS ARE NOT OUT OF THE QUESTION. THE SHOWER/THUNDERSTORM ACTIVITY WILL END FROM NORTHWEST TO SOUTHEAST THIS EVENING AS THE UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. UPPER LEVEL LOW CENTERED OVER EXTREME EASTERN CANADA...COMBINED WITH AN UPPER LEVEL RIDGE TO THE WEST...WILL CONTINUE TO PRODUCE WEST TO NORTHWEST FLOW ACROSS NEW ENGLAND THROUGH THURSDAY MORNING. BY THURSDAY AFTERNOON...THIS UPPER LEVEL RIDGE WILL MOVE OVER NEW ENGLAND...PRODUCING MORE OF A WEST FLOW ALOFT. IN ADDITION...A WEAK UPPER LEVEL DISTURBANCE WILL PASS THROUGH NEW ENGLAND FROM THE NORTHWEST AGAIN THURSDAY. THIS DISTURBANCE IS FORECAST TO PASS SLIGHTLY NORTH (ACROSS OUR NORTHERN ZONES) OF WHERE TODAYS/THIS EVENINGS WILL PASS (ACROSS CENTRAL MASSACHUSETTS). AT THE SURFACE...THE BACKDOOR COLD FRONT WILL STALL OVER OUR WESTERN ZONES OVERNIGHT...AS A WEAK AREA OF HIGH PRESSURE MOVES ACROSS NORTHERN NEW ENGLAND. THIS HIGH WILL MOVE OFFSHORE THURSDAY. THE COLD FRONT WILL REMAIN RELATIVELY STATIONARY ACROSS OUR WESTERN ZONES THURSDAY AFTERNOON. AFTER THE DAYTIME/EVENING SHOWERS/THUNDERSTORMS END...DRY WEATHER IS FORECAST FOR THE REST OF THE NIGHT. ABUNDANT LOW LEVEL MOISTURE WILL LIKELY PRODUCE PATCHY FOG...ESPECIALLY ACROSS THE SOUTH COAST...CAPE...AND ISLANDS...AS WELL AS THE CONNECTICUT RIVER VALLEY. PARTLY CLOUDY SKIES FROM THE CONVECTIVE DEBRIS...WILL GIVE WAY TO MOSTLY CLEAR SKIES OVERNIGHT. WEST TO NORTHWEST FLOW AND 850 MB TEMPERATURES REACHING 18 DEGREES...WILL SUPPORT AFTERNOON SURFACE TEMPERATURES IN MID 80S TO THE LOWER 90S THURSDAY AFTERNOON. THESE TEMPERATURES...ALONG WITH ABUNDANT LOW LEVEL MOISTURE...AN UPPER LEVEL DISTURBANCE...AND A STALLED SURFACE FRONT...WILL LIKELY PRODUCE ANOTHER ROUND OF SCATTERED SHOWERS/THUNDERSTORMS THURSDAY AFTERNOON. INSTABILITY INDICES AREA ALL FAVORABLE FOR CONVECTIVE DEVELOPMENT. THE WIND SHEAR IS WEAK...HOWEVER...THUS...WE ARE NOT EXPECTING WIDESPREAD SEVERE WEATHER THURSDAY. 12Z GFS AND 12Z NAM SIMILAR IN THE SHORT TERM. 12Z GFS SEEMS TO HAVE A GOOD HANDLE ON SURFACE FEATURES THIS AFTERNOON. THEREFORE...MAINLY USED THE GFS IN THE SHORT TERM GRIDS. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... NAM AND GFS IN AGREEMENT ON PUSHING COLD FRONT TOWARDS SOUTHERN NEW ENGLAND THURSDAY NIGHT...CROSSING THROUGH MUCH OF THE AREA ON FRIDAY. MODELS SHOW AN AXIS OF PRECIPITABLE WATER APPROACHING 2 INCHES JUST AHEAD OF THE FRONT. DAYTIME HEATING AHEAD OF THE FRONT WOULD CONTRIBUTE TO DIURNAL INSTABILITY...HIGHEST TEMPERATURES FOR THE FORECAST PACKAGE EXPECTED FOR FRIDAY...SO BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE AFTERNOON. POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL WITH THE THUNDERSTORMS...AND ISOLATED STRONG WIND GUSTS. SURFACE HIGH PRESSURE BUILDS IN BEHIND THE FRONT...WITH DRIER AIR MOVING INTO SOUTHERN NEW ENGLAND FRIDAY NIGHT. SURFACE DEWPOINTS ARE EXPECTED TO DROP INTO THE MID 50S TO LOW 60S ACROSS SOUTHERN NEW ENGLAND. HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE THROUGH SATURDAY AND SUNDAY...SO A DRY WEEKEND IS FORECAST. DURING MONDAY AND TUESDAY AN INCREASE IN MOISTURE IS EXPECTED WITH A SOUTHERLY FLOW FROM HIGH PRESSURE TO THE EAST. HAVE SLIGHT CHANCE TO CHANCE POPS FOR THE BEGINNING OF THE NEXT WORKWEEK...AND A GRADUAL WARMUP AS WELL. && .AVIATION... GENERALLY VFR CONDITIONS EXPECTED TONIGHT AND TOMORROW. SCATTERED SHOWERS/THUNDERSTORMS WILL LIKELY FORM ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON/EVENING. LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS ARE POSSIBLE IN A FEW OF THESE STORMS...REDUCING VISIBILITY TO 3 NM OR LESS AT TIMES. ABUNDANT LOW LEVEL MOISTURE COUPLED WITH WEAK WINDS WILL LIKELY PRODUCE AREAS OF FOG ACROSS CAPE COD AND THE ISLANDS AS WELL AS PATCHY FOG ACROSS THE CONNECTICUT RIVER VALLEY OVERNIGHT. THIS FOG MAY REDUCE VISIBILITY TO BETWEEN 1 AND 3 NM AT TIMES. THE FOG SHOULD DIMINISH SHORTLY AFTER SUNRISE. && .MARINE... SHORT TERM...LIGHT WINDS AND SEAS EXPECTED TONIGHT AND THURSDAY AS A WEAK SURFACE HIGH MOVES ACROSS NORTHERN NEW ENGLAND...AND THEN PUSHES OFFSHORE THURSDAY. WEAK WINDS COMBINED WITH ABUNDANT LOW LEVEL MOISTURE WILL LIKELY PRODUCE AREAS OF FOG OVERNIGHT ACROSS THE COASTAL WATERS. AREAS OF FOG ANTICIPATED ON THURSDAY NIGHT AS WELL...COLD FRONT MOVING THROUGH THE AREA ON FRIDAY EXPECTED TO BRING DRIER AIR AND IMPROVED VISIBILITY FOR FRIDAY NIGHT AND THE WEEKEND. WINDS AND SEAS EXPECTED TO INCREASE AHEAD OF THE APPROACHING COLD FRONT FOR FRIDAY. COULD REACH SMALL CRAFT ADVISORY CRITERIA ON FRIDAY...MAINLY IN OUTER WATERS. ONCE FRONT MOVES EAST OF THE WATERS LATE FRIDAY/FRIDAY NIGHT...WINDS AND SEAS ARE EXPECTED TO DIMINISH. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...MCCORMICK/FRANK LONG TERM...NMB AVIATION...MCCORMICK
Hazardous weather outlook, Aug 3, 11:09 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1109 AM EDT WED AUG 3 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1109 AM EDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...AND MASSACHUSETTS FROM THE EAST SLOPES OF THE BERKSHIRES TO THE INTERSTATE 495 CORRIDOR IN NORTHEAST MASSACHUSETTS. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AFTER 2 PM IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST FROM NORTHERN NEW ENGLAND. THIS UPPER LEVEL DISTURBANCE WILL COMBINE WITH AFTERNOON HEATING TO RESULT IN A MODERATELY UNSTABLE ATMOSPHERE. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY AFTER 2 PM. THE MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTING AND BRIEFLY TORRENTIAL RAIN IN ANY THUNDERSTORM. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW ISOLATED STORMS WILL BE CAPABLE OF PRODUCING A DAMAGING STRAIGHT LINE WIND GUST OR HAIL TO THE SIZE OF DIMES. THE THREAT FOR THUNDERSTORMS SHOULD DIMINISH FROM NORTHWEST TO SOUTHEAST TONIGHT. IN ADDITION...TEMPERATURES WILL CLIMB INTO THE UPPER 80S AND LOWER 90S TODAY. HEAT INDEX VALUES IN THE HARTFORD AND SPRINGFIELD AREA WILL REACH THE MID 90S THIS AFTERNOON. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... DAYTIME TEMPERATURES WILL REACH THE UPPER 80S TO LOWER 90S IN WESTERN SECTIONS OF SOUTHERN NEW ENGLAND THURSDAY. TEMPERATURES WILL REACH THE 90S ON FRIDAY IN MUCH OF SOUTHERN NEW ENGLAND. HUMIDITY LEVELS WILL INCREASE DURING THIS TIME WITH DEWPOINTS BETWEEN 65 AND 70. HEAT INDEX VALUES MAY REACH 95 TO 100. SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE CONNECTICUT VALLEY AND EAST SLOPES OF THE BERKSHIRES THURSDAY AFTERNOON AND EVENING BRINGING A RISK OF LIGHTNING AND HEAVY RAIN. A COLD FRONT WILL MOVE THROUGH ON FRIDAY BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION FRIDAY AFTERNOON AND EVENING. LIGHT WIND AND HIGH DEWPOINTS WILL LEAD TO AREAS OF DENSE FOG FRIDAY MORNING...ESPECIALLY ALONG THE SOUTH COAST. THE VISIBILITY WILL BE ONE-QUARTER MILE OR LESS IN SOME SPOTS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM UNTIL 10 PM FOR A COUPLE OF MARGINALLY SEVERE THUNDERSTORMS. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. FRANK/TLM/WTB
In the hours before
Special weather statement, Aug 3, 4:07 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 407 PM EDT WED AUG 3 2005 MAZ010-011-032045- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- 407 PM EDT WED AUG 3 2005 AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH GUSTY WINDS TO 40 MPH AND SMALL HAIL OVER LUDLOW...OR ABOUT 3 MILES EAST OF CHICOPEE...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR...PALMER AND HAMPDEN BY 420 PM EDT. FRANK
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:25 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 44 min |
| Aug 3, 7:25 PM EDT | Special Marine Warning | BOX | 35 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.